Kansas, 2004

Hail in Kansas, May 30, 2004

May 30, 2004 · NWS TOP · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at May 30, 2:28 PM CST, 6 hours 42 minutes earlier.

Area forecast discussion, May 30, 2:28 PM CST, 6 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
328 PM CDT SUN MAY 30 2004

.DISCUSSION...

SHORT TERM CONCERNS ARE CHANCES FOR ISOLATED SHOWERS/THUNDERSTORMS
UNTIL SUNSET...BEYOND THIS TEMPERATURE TRENDS WITH PRECIPITATION
CHANCES MID WEEK AND ON FRIDAY.

UPPER TROUGH AT 18Z STILL LAGGING BACK OVER WESTERN KANSAS WITH SEED
MAX PUSHING OUT OF CENTRAL KANSAS HELPING TO FUEL ACTIVITY TO THE
EAST.  SURFACE MAP AT 20Z FRONT FROM NORTHEAST MISSOURI INTO THE
NORTHEAST CORNER OF OK.  WESTERLY SURFACE FLOW BEHIND BOUNDARY
ACROSS CWA.  HAVE HAD SOME ISOLATED SHOWERS POP UP AT TIMES OVER THE
EAST CENTRAL ZONES DURING THE AFTERNOON BUT APPEARS DRIER AIR
INFILTRATING FROM THE SOUTHWEST.  CONCERNS IS LATEST SATELLITE
IMAGERY SHOW SOME ENHANCE CLOUDS SPINNING ACROSS UPPER LOW TO THE
WEST AND SEEING SOME MID CLOUD RETURNS ON RADAR OVER NORTH CENTRAL
CWA.  WILL KEEP SOME LOW POPS FOR THE NORTHERN BORDER COUNTIES UNTIL
SUNSET GIVEN THE AFTERNOON INSTABILITY AND CLOUD TRENDS AND LOW TO
THE WEST.  LOWS TONIGHT FROM LOWER 50S NORTH CENTRAL MID 50S EXTREME
EAST CENTRAL.

ON MONDAY...NEGATIVE TILT UPPER LOW PUSHES ACROSS AREA HEADED FOR
OHIO VALLEY/UPPER GREAT LAKES AREA.  DRY NORTHWEST FLOW.  GIVEN
UPSTREAM TEMPS TODAY...GENERALLY FAVORING THE COOLER FWC NUMBERS FOR
HIGHS IN THE UPPER 70S TO AROUND 80.  SIMILAR SCENARIO FOR TUESDAY
BUT MODELS INCREASING RH IN NORTHWEST FLOW AND POSSIBLE ROTATION
AROUND GREAT LAKES LOW SO EXPECT A FEW MORE CLOUDS WHILE HIGHS
REMAIN MAINLY IN THE UPPER 70S AFTER LOWS IN THE LOWER 50S.

WEDNESDAY/THURSDAY PERIOD FLOW ALOFT REMAINS NORTHWEST. MODELS
CONTINUE TO SHOW SOME INCREASE IN RH AND HINTING OF SOME SHORTWAVE
ENERGY ROTATING THROUGH ON WEDNESDAY.  FOR NOW KEEPING FORECAST DRY.
H850 MB TEMPS COOLEST ON WEDNESDAY.  SURFACE HIGH BUILDS ACROSS AREA
WEDNESDAY NIGHT SLIPPING EAST ON THURSDAY. HIGHS IN THE MID TO UPPER
70S AND LOWS MAINLY IN THE MID 50S.

FRIDAY INTO SATURDAY...STILL NORTHWEST FLOW WITH HINT OF EMBEDDED
IMPULSES. SURFACE TROUGHING OVER THE HIGH PLAINS WITH GRADUAL RETURN
OF SOME DEEPER MOISTURE WITH RETURN OF SOUTH WINDS.  GIVEN SOME
UNCERTAINTY WITH IMPULSE TIMING LEFT GOING PRECIP CHANCES IN FOR
FRIDAY NIGHT BUT LATEST GFS SAYS COULD BE AS EARLY AS DAY TIME
FRIDAY AND AS LATE AS LINGERING INTO PART OF SATURDAY. 00Z GFS
SHOWING DEEPER MOISTURE GENERALLY TO THE SOUTH AND EAST OF CWA AT
THIS TIME.  WITH SOUTHERLY LOW LEVEL FLOW RETURNING...WARMING HIGH
TEMPS INTO THE LOWER TO MID 80S AND LOWS INTO THE LOWER 60S.

ON SUNDAY...GFS DEEPENING TROUGH OVER THE GREAT LAKES WHILE RIDGE
SHARPENS OVER THE CENTRAL ROCKIES.  LAST AVAILABLE ECMWF PROG
HINTING OF THIS TRANSITION BUT WAS NOT AS SHARP LEADING INTO IT.
TEMPS IN THE MID 80S FOR HIGHS AND LOWS MAINLY LOWER 60S.

&&

.TOP...WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PF
Hazardous weather outlook, May 30, 4:05 PM CST, 5 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
505 PM CDT SUN MAY 30 2004

KSZ008>012-020>024-026-034>040-054>056-058-059-311000-
ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY-
JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA-
POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON-
INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA...
EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN...
MARYSVILLE...OTTAWA AND TOPEKA
505 PM CDT SUN MAY 30 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND
EAST CENTRAL KANSAS.

.DAY ONE...TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE UNTIL AROUND SUNSET OVER
THE FAR NORTHERN COUNTIES. SOME SMALL HAIL MAY ACCOMPANY THE
STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...MEMORIAL DAY THROUGH SATURDAY

THERE WILL BE SOME CHANCE FOR THUNDERSTORMS ACROSS THE AREA
FRIDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL NOT BE NEEDED TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.CRH.NOAA.GOV/TOP  (ALL LOWER CASE)

The radar

The Topeka radar (KTWX), 99 km away, was scanning. The volume nearest the first event began at 03:09 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Marshall

When
May 30, 9:10 PM CST
Where
Marshall County, 4 mi E of Marysville
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.850, -96.567

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2004Every state in 2004This day in weather historyWarnings in Kansas, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5398111.